Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Boston/Norton, MA

May 31, 2017Hampden County, Hampshire County, Worcester County, Massachusetts; Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 31, 2017, 7:28 PM EDT for Hampden County, Hampshire County, Worcester County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 43 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 7:28 PM EDT (23:28 UTC)
Expired
May 31, 2017, 8:11 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:30 PM EDTHAIL 0.75Belchertown, MA
May 31, 7:35 PM EDTHAIL 0.88Westfield, MA0.5 TO 0.88 INCH HAIL
May 31, 7:39 PM EDTHAIL 0.88Southwick, MA
May 31, 7:39 PM EDTHAIL 1Westfield, MA0.75 TO 1 INCH HAIL
May 31, 7:42 PM EDTHAIL 0.75Chicopee, MA
May 31, 7:45 PM EDTHAIL 1Westfield, MAHAIL COVERED THE GROUND
May 31, 7:46 PM EDTHAIL 1Westfield, MAON FOLLY DRIVE
May 31, 7:47 PM EDTHAIL 1.25Westfield, MAHALF DOLLAR HAIL NEAR PROVIN MTN
May 31, 7:49 PM EDTHAIL 1Westfield, MAON EAST MOUNTAIN ROAD
May 31, 7:56 PM EDTHAIL 0.88Agawam, MA
May 31, 8:00 PM EDTHAIL 1Agawam, MA
May 31, 8:00 PM EDTHAIL 1West Springfield, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS51 KBOX 312328
SVRBOX
CTC003-013-MAC013-015-027-010030-
/O.NEW.KBOX.SV.W.0014.170531T2328Z-170601T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
728 PM EDT WED MAY 31 2017

The National Weather Service in Taunton has issued a

* Severe Thunderstorm Warning for...
  Northern Tolland County in northern Connecticut...
  Northern Hartford County in northern Connecticut...
  Southwestern Worcester County in central Massachusetts...
  Southeastern Hampshire County in western Massachusetts...
  Hampden County in western Massachusetts...

* Until 830 PM EDT

* At 726 PM EDT, severe thunderstorms were located along a line
  extending from near Petersham to near Ware to near Ludlow to
  Westfield to near Hartland, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters have reported mainly dime to 
           nickel sized hail with a couple of reports of quarter 
           sized hail with the latest reports out of Granby 
           Massachusetts. 

  IMPACT...Damage to vehicles is possible. 

* Locations impacted include...
  Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst,
  Windsor, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
  Avon, South Hadley, Southbridge, Auburn, Easthampton, Longmeadow,
  Suffield and East Longmeadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4227 7260 4236 7239 4235 7236 4230 7236
      4234 7232 4215 7178 4206 7199 4193 7236
      4181 7289 4186 7295 4189 7294 4190 7291
      4197 7289 4197 7303 4204 7301 4204 7306
      4211 7307
TIME...MOT...LOC 2326Z 294DEG 18KT 4246 7218 4231 7225 4222 7246 4213
7273 4205 7296

HAIL...1.00IN
WIND...<50MPH
 
$$

Sipprell
2 follow-up statements
477 
WWUS51 KBOX 312343
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
743 PM EDT WED MAY 31 2017

MAC027-312353-
/O.CAN.KBOX.SV.W.0014.000000T0000Z-170601T0030Z/
Worcester MA-
743 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WORCESTER COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northern Connecticut...and western and central Massachusetts.

LAT...LON 4227 7260 4211 7213 4203 7213 4203 7210
      4202 7210 4193 7236 4181 7289 4186 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 2343Z 294DEG 18KT 4243 7208 4228 7215 4219 7236 4210
7263 4202 7286

$$

CTC003-013-MAC013-015-010030-
/O.CON.KBOX.SV.W.0014.000000T0000Z-170601T0030Z/
Tolland CT-Hartford CT-Hampshire MA-Hampden MA-
743 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHERN TOLLAND...NORTHERN HARTFORD...SOUTH CENTRAL HAMPSHIRE
AND HAMPDEN COUNTIES...

At 743 PM EDT, severe thunderstorms were located along a line
extending from Barre to West Brookfield to near Palmer to near West
Springfield to near Granby, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters in and around the Westfield 
         Massachusetts region have reported dime to quarter sized 
         hail. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Windsor, Agawam,
West Springfield, Simsbury, Ludlow, Bloomfield, Avon, South Hadley,
Easthampton, Longmeadow, Suffield, East Longmeadow, Ellington,
Belchertown and Wilbraham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4227 7260 4211 7213 4203 7213 4203 7210
      4202 7210 4193 7236 4181 7289 4186 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 2343Z 294DEG 18KT 4243 7208 4228 7215 4219 7236 4210
7263 4202 7286

HAIL...1.00IN
WIND...<50MPH
 
$$

Sipprell
979 
WWUS51 KBOX 010011
SVSBOX

Severe Weather Statement
National Weather Service Taunton MA
811 PM EDT WED MAY 31 2017

CTC003-013-MAC013-015-010020-
/O.CAN.KBOX.SV.W.0014.000000T0000Z-170601T0030Z/
Tolland CT-Hartford CT-Hampshire MA-Hampden MA-
811 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOLLAND...NORTHERN
HARTFORD...SOUTH CENTRAL HAMPSHIRE AND HAMPDEN COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However hail up to nickel 
size , gusty winds in excess of 30 mph and heavy rain are still 
possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northern Connecticut...and western and central Massachusetts.

LAT...LON 4227 7260 4211 7213 4203 7213 4203 7210
      4202 7210 4193 7236 4181 7289 4186 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 0008Z 294DEG 18KT 4238 7192 4223 7199 4214 7220 4205
7247 4197 7270

$$

Sipprell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 3:50 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
350 PM EDT Wed May 31 2017

.SYNOPSIS...
An approaching upper level disturbance will bring a few strong
thunderstorms to interior Massachusetts and Connecticut late
this afternoon and evening. Seasonably warm weather follows
Thursday, then unsettled weather with showers at times returns
Friday. High pressure provides dry and near seasonable weather
Sat but the trend toward wet cool weather is likely Sunday into
early next week as areas of low pressure affect the area.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
*** Strong to severe thunderstorms possible late this afternoon
 and evening across the interior ***

Area of showers and isold thunder with locally heavy rainfall
will move east of Cape Cod through late afternoon. Attention
will shift to severe weather potential in the interior late
this afternoon and evening. Partial sunshine and surface
heating combined with increasing mid level lapse rates will
result in CAPES increasing to 1000-1500 J/kg in the interior.
Mesoanalysis showing axis of lower KI values indicative of some
dry air aloft moving into New Eng from the west. This will
likely suppress convection next few hours before the column
moistens late afternoon/evening. Rather strong deep layer shear
up to 50 kt in the 0-6kn layer. This is forecast to decrease to
40-45 kt as the convection moves into the region, but still
strong enough to support organized convection and potential for
severe weather. Main threat will be 5-10 pm, mainly north of
I-84 and Mass Pike corridor in northern CT and interior MA.
Given cold air aloft and steep mid level lapse rates,
convection will survive into the evening. Damaging wind and
large hail are the primary threats.

Farther southeast, particularly south and east of I-95 in MA
and RI, marine layer will be very difficult to overcome so not
expecting any severe weather.

Tonight...
Any lingering convection will dissipate by late this evening.
Otherwise areas of stratus and patchy fog will redevelop,
especially near the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday...

Fairly robust mid level trof moves into New Eng Thu
with cold front reaching the coastal plain toward evening.
Westerly flow and partial sunshine will push temps well into the
70s and combined with 500 mb temps around -19C will result in
CAPES 500-1000 J/kg. However, good mid level drying moves in
during the afternoon and dewpoints will be dropping as well. A
few showers are possible, mainly eastern half New Eng but the
dry air will probably limit t-storm potential with mainly low
topped showers. Soundings show a deep mixed boundary layer with
potemtial for W/SW gusts to 20-25 mph.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Mild days and cool nights Thursday night thru Saturday
* Light showers possible Fri afternoon then dry Saturday
* Coastal Low brings a chilly rain late Sun into early next week

Synoptic Overview...

Emerging omega block pattern over Canada reloads the trough over the
Great Lakes and Northeast this period yielding an active pattern
along with temperatures at or cooler than normal at times.

Daily details...

Thursday night...

Short wave moving thru the area in the evening, exiting eastward and
offshore overnight. However quite a dry airmass in place with
westerly low level winds and precipitable water well under an inch.
Some clouds expected, but overall mainly clear skies Thu night.
Temps fall into the upper 40s and lower 50s.

Friday...

Another short waves rotates thru the base of the closed low centered
over southern Quebec. Moisture continues to be quite limited with
precipitable water values well under an inch, but low level lapse
rates are steep. Anticipate at least diurnal clouds, will go with a
low chance to slight chance for showers- any QPF would be light. Due
to that limited moisture Friday is expected to be predominantly dry.
Cool airmass in place over the region, so highs will be limited to
the upper 60s and low 70s.

Saturday...

A potent short wave tracks thru our region early in the day,
potentially accompanied with a weak surface trough. But once again
there is very limited moisture, model soundings support diurnal
clouds but showers may be very tough to come by. Surface high
pressure begins to build eastward for the afternoon. This will
likely be the better day of the weekend. Highs near to somewhat
below climo in the upper 60s and low 70s.

Sunday...

Sunday brings a substantial increase in moisture and this is where
our precip chances notably increase. Yet another short wave rounds
the base of the upper trough on Sunday, with a surface low
intensifying and advancing eastward thru the Great Lakes Region.
Then there is potential development of a secondary low near the Mid
Atlantic coastline during Sunday night. There is some model
discrepancy regarding timing of onset of precip- 00Z ECWMF was
quicker, with precip coming in Sunday morning, but 12Z ECMWF and GFS
are slower and hold precip off until the afternoon. Will go with
high chance pops. With cloud cover, and rainfall, it will be cooler
than normal with highs only in the 60s.

Monday and Tuesday...

Digging short waves serve to push the extent of the upper trough
further to the south. For our area these short waves, along with the
potential for one or two areas of surface low pressure, will bring a
continued chance for rain. East to northeast winds are expected to
keep temps noticeably cooler than normal.

Wednesday...

Models differ here, but showing the potential for the trough to push
far enough south where it is centered near or southwest of our area.
Will go with a chance for showers.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.

Through 00z...IFR will improve to VFR/MVFR as lower cigs lift
and scatter out, especially interior. However, sct t-storms will
develop after 21z which will bring briefly lower conditions and
potential for strong wind gusts, mainly north of I-84 and Mass
Pike corridor.

Tonight...Any lingering evening convection will dissipate
overnight. Areas of IFR in stratus and patchy fog will redevelop,
especially near the coast, but VFR conditions may persist in
the CT valley.

Thursday...IFR stratus and patchy fog may linger along the south
coast into the morning. Otherwise, mainly VFR conditions with
sct-bkn cigs 5-6 k ft. Low risk of a few showers east of the CT
valley. W/SW gusts to 20 kt.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Thursday Night through Monday/...Moderate confidence.

Thursday night...Mainly VFR conditions. Gusty westerly winds around
25 kt across the interior.

Friday and Saturday...A period of MVFR-IFR conditions possible in
scattered showers, but timing uncertain. Greatest risk for lower
cigs/vsbys late Fri into early Sat.

Sunday and Monday...MVFR-IFR conditions possible in low clouds and
showers especially afternoon and night.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Winds and seas expected to remain below Small Craft Advisory
thresholds through Thursday. W/SW gusts to 20 kt developing
across nearshore waters during Thursday. The greatest concern
for mariners will be areas of dense fog and poor visibilities
tonight into early Thu over south coastal waters. Also, there is
a low risk for an isold t-storm over NE MA waters this evening.

Outlook /Thursday Night through Monday/...Moderate confidence.

Thursday night...

Seas and west winds expected to remain below SCA thresholds. Dry.

Friday and Saturday...

Modest WNW winds thru this period. Seas also below SCA thresholds.
Chance of showers Friday, then dry Sat.

Sunday and Monday...

Increasing east winds late Sun and Sun night, possibly reaching low
end Gales (35 kt) Sun night into Mon. Rain possibly heavy at times
along with fog will limit vsby.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/NMB
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...NMB
AVIATION...KJC/NMB
MARINE...KJC/NMB
Hazardous weather outlook, May 31, 4:04 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
404 PM EDT Wed May 31 2017

MAZ006-007-014>024-RIZ002>008-012015-
Western Essex MA-Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
404 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230>237-250-251-254>256-012015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
404 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ002>004-008>012-012015-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
404 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ003-004-MAZ005-013-026-RIZ001-012015-
Tolland CT-Windham CT-Central Middlesex MA-Western Norfolk MA-
Northern Middlesex MA-Northwest Providence RI-
404 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

A few strong thunderstorms are possible this evening.
The main threat will be gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, May 31, 6:32 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
632 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             PLAINFIELD              42.52N  72.92W
05/31/2017  M0.75 INCH       HAMPSHIRE          MA   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

EVT
Local storm report, May 31, 6:33 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
633 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DEERFIELD               42.55N  72.60W
05/31/2017                   FRANKLIN           MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ON WIRES ON RIVER ROAD

&&

EVT
Local storm report, May 31, 6:40 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
640 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             WILLIAMSBURG            42.40N  72.72W
05/31/2017  M0.80 INCH       HAMPSHIRE          MA   TRAINED SPOTTER

            HAIL SIZE BETWEEN DIMES AND NICKELS

&&

EVT
Special weather statement, May 31, 6:44 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
644 PM EDT WED MAY 31 2017

MAZ003-004-312330-
Northern Worcester MA-Eastern Franklin MA-
644 PM EDT WED MAY 31 2017

...Line of Strong Thunderstorms Sweeping across Northeast Franklin
and Northern Worcester Counties of Massachusetts...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warwick to Hatfield to near Sandisfield.
Movement was east at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany these
storms in addition to frequent lightning and heavy rain.

Locations impacted include...
Greenfield, Orange, Deerfield, Athol, Winchendon, Montague,
Templeton, Winchester, Northfield, Fitzwilliam, Bernardston,
Leverett, Erving, Phillipston, Gill, Royalston, Petersham, Richmond,
New Salem and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4272 7203 4271 7201 4248 7210 4253 7264
      4273 7247
TIME...MOT...LOC 2243Z 276DEG 23KT 4270 7240 4240 7260 4215 7315

Sipprell
Local storm report, May 31, 6:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
648 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             WILLIAMSBURG            42.40N  72.72W
05/31/2017  M1.00 INCH       HAMPSHIRE          MA   TRAINED SPOTTER

            UP TO 1 INCH

&&

EVT
Local storm report, May 31, 6:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
654 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CONWAY                  42.52N  72.68W
05/31/2017  M0.75 INCH       FRANKLIN           MA   TRAINED SPOTTER

            PEA TO DIME SIZE AHIL

&&

EVT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:08 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth and 1 more4 hr
May 31, 3:45 PM EDTSpecial Weather StatementBOXBarnstable60 min
May 31, 5:30 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire60 min
May 31, 5:51 PM EDTSevere Thunderstorm WarningBOXFranklin24 min
May 31, 6:12 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire33 min
May 31, 6:42 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester48 min
May 31, 6:44 PM EDTSpecial Weather StatementBOXFranklin46 min
May 31, 6:59 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire31 min
May 31, 7:29 PM EDTSpecial Weather StatementBOXEssex46 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2017Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.